Skip Navigation Links
Journal of Applied Nonlinear Dynamics
Miguel A. F. Sanjuan (editor), Albert C.J. Luo (editor)
Miguel A. F. Sanjuan (editor)

Department of Physics, Universidad Rey Juan Carlos, 28933 Mostoles, Madrid, Spain


Albert C.J. Luo (editor)

Department of Mechanical and Industrial Engineering, Southern Illinois University Ed-wardsville, IL 62026-1805, USA

Fax: +1 618 650 2555 Email:

Solution of New Generalized Diffusion-Wave Equation Defined in a Bounded Domain

Journal of Applied Nonlinear Dynamics 3(2) (2014) 159--171 | DOI:10.5890/JAND.2014.06.006

Yufeng Xu$^{1}$; Om P. Agrawal$^{2}$; Nimisha Pathak$^{3}$

1. School of Mathematics and Statistics, Central South University, Changsha 410083, Hunan, China

2. Mechanical Engineering and Energy Processes, Southern Illinois University, Carbondale, IL 62901, USA

3. Department of Mathematics, Southern Illinois University, Carbondale, IL 62901, USA

Download Full Text PDF



This paper concerns with solutionof a Generalized Diffusion-Wave Equation (GDWE) defined in a bounded space domain. In the model proposed, the GDWE is defined using operator BαP introduced recently. In contrast to fractional derivatives which employ fractional power kernels in their definitions, operator BαP allows the kernels to be arbitrary. Therefore, it offers more generality to a diffusion-wave equation than a fractional derivativedoes. Intheschemeproposed, the method of separation of variables is used to separate the space and time domains. The space equation in conjunction with boundary conditions are used to identify the eigenfunctions. The time dependent equation is solved analytically for a specific kernel. For a general kernel, a closed form solution for time equation may not be available. For this reason, we present a numerical scheme to solve this equation. The analytical solution for an exponential kernel is used to verify the numerical scheme. Two examples are presented to show applications of these models. It is hoped that operator BαP will allow us to model diffusion-wave behaviors of a system for which fractional derivatives may not be suitable, and the analytical and numerical schemes will allow us to solve these equations.


The first author would like to thank Department of Mechanical Engineering and Energy Processes at SIUC for hosting him and providing him research facilities.


  1. [1]  Agrawal, O.P.(2010), Generalized variational problems and Euler-Lagrange equations, Computers & Mathematics with Applications, 59, 1852-1864.
  2. [2]  Agrawal, O.P.(2002), Solution for a Fractional Diffusion-Wave Equation Defined in a Bounded Domain, Nonlinear Dynamics, 29, 145-155.
  3. [3]  Momani, S., Odibat, Z.M. and Erturk, V.S.(2007), Generalized differential transform method for solving a space- and time-fractional diffusion-wave equation, Physics Letters A, 370, 379-387.
  4. [4]  Khaled, K.A. and Momani, S.(2005), An approximate solution for a fractional diffusion-wave equation using the decomposition method, Applied Mathematics and Computation, 165, 473-483.
  5. [5]  Odibat, Z.M.(2006), Rectangular decomposition method for fractional diffusion-wave equations, Applied Mathematics and Computation, 179, 92-97.
  6. [6]  Ray, S.S.(2007), Exact solutions for time-fractional diffusion-wave equations by decomposition method, Physica Scripta, 75, 53-61.
  7. [7]  Jafari, H., Dehghan, M. and Sayevand, K.(2008), Solving a fourth-order fractional diffusion-wave equation in a bounded domain by decomposition method, Numerical Methods for Partial Differential Equations, 24, 1115-1126.
  8. [8]  Daftardar-Gejji, V. and Bhalekar, S.(2008), Solving fractional diffusion-wave equations using a new iterative method, Fractional Calculus & Applied Analysis, 11, 193-202.
  9. [9]  Jafari, H. and Seifi, S.(2009), Homotopy analysis method for solving linear and nonlinear fractional diffusionwave equation, Communications in Nonlinear Science and Numerical Simulation, 14, 2006-2012.
  10. [10]  Du, R., Cao, W.R. and Sun, Z.Z.(2010), A compact difference scheme for the fractional diffusion-wave equation, Applied Mathematical Modelling, 34, 2998-3007.
  11. [11]  Zhang, Y.L., Sun, Z.Z. and Zhao, X.(2012), Compact alternating direction implicit scheme for the twodimensional fractional diffusion-wave equation, SIAM Journal of Numerical Analysis, 50, 1535-1555.
  12. [12]  Zhuang, P. and Liu, F.(2006), Implicit difference approximation for the time fractional diffusion equation, Journal of Applied Mathematics Computing, 22, 87-99.
  13. [13]  Zhuang, P., Liu, F., Anh, V., and Turner, I.(2008), New solution and analytical techniques of the implicit numerical method for the anomalous subdiffusion equation, SIAM Journal of Numerical Analysis, 46, 1079- 1095.
  14. [14]  Agrawal, O.P.(2000), A general solution for the fourth-order fractional diffusion-wave equation, Fractional Calculus & Applied Analysis, 3, 1-12.
  15. [15]  Agrawal, O.P.(2001), A general solution for a fourth-order fractional diffusion-wave equation defined in a bounded domain, Computer & Structure, 79, 1497-1501.
  16. [16]  Povstenko, Y.(2010), Signaling problem for time-fractional diffusion-wave equation in a half-space in the case of angular symmetry, Nonlinear Dynamics, 59, 593-605.
  17. [17]  Povstenko, Y.(2008), Signaling problem for time-fractional diffusion-wave equation in a half-plane, Fractional Calculus & Applied Analysis, 11, 329-352.
  18. [18]  Sakamoto, K. and Yamamoto, M.(2011), Initial value/boundary value problems for fractional diffusion-wave equations and applications to some inverse problems, Journal of Mathematical Analysis and Applications, 382, 426-447.
  19. [19]  Liang, J. and Chen, Y.Q.(2006), Hybrid symbolic and numerical simulation studies of time-fractional order wave-diffusion systems, International Journal of Control, 79, 1462-1470.
  20. [20]  Özdemi, N. and Karadenz, D.(2008), Fractional diffusion-wave problem in cylindrical coordinates, Physics Letters A, 372, 5968-5972.
  21. [21]  Hanyga, A.(2002), Multidimensional solutions of time-fractional diffusion-wave equations, Proceedings of the Royal Society A: Mathematical, Physical & Engineering Sciences, 458, 933-957.
  22. [22]  Ginoa, M., Cerbelli, S. and Roman, H.E.(1992), Fractional diffusion equation and relaxation in complex viscoelastic materials, Physica A, 191, 449-453.
  23. [23]  Roman, H.E. and Alemany, P.A.(1994), Continuous-time random walks and the fractional diffusion equation, Journal of Physics A: Mathematical and Theoretical, 27, 3407-3410.
  24. [24]  Mainardi, F.(1995), Fractional Diffusive waves in viscoelastic solids. In IUTAM Symposium-Nonlinear Waves in Solids, (Editors: Wegner J.L. and Norwood F.R.), ASME/AMR, Fairfield, NJ, pp. 93-97.
  25. [25]  Mainardi, F.(1997), Fractional calculus: Some basic problems in continuum and statistical mechanics, In Fractals and Fractional Calculus in Continuum Mechanics (Editors: Carpinteri A. and Mainardi F.), Springer- Verlag, New York, pp. 291-348.
  26. [26]  Mainardi, F.(2010), Fractional Calculus and Waves in Linear Viscoelasticity, Imperial College Press, London.
  27. [27]  Blaszczyk, T., Ciesielski, M., Klimek, M. and Leszczynski, J.(2011), Numerical solution of fractional oscillator eqution, Applied Mathematics and Computation, 218, 2480-2488.